MAUDE Adverse Event Report: MONTREAL LIQUID BICARBONATE 4000 FMC 3 BOT/CS; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)

MONTREAL LIQUID BICARBONATE 4000 FMC 3 BOT/CS; DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Catalog Number 08-4000-LB
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802); Septic Shock (2068)
Date of Event 05/02/2014
Type of Reportable Event Death
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental medwatch report will be submitted upon completion of this activity.Clinical investigation: a clinical investigation was performed to identify whether a causal relationship exists between the hemodialysis (hd) treatment and the adverse event.However, any possible association between the naturalyte liquid bicarbonate concentrate and the events of cardiac arrest (on an unknown date) and septic shock (on an unknown date), and subsequent expiration of the patient on (b)(6) 2014 cannot be determined based on the lack of information provided.Additional information related to the patients demographics, medical and surgical history, comorbidities, hospital course, labs, medical testing, concomitant medical products, hd treatment dates, death certificate and/or autopsy report is needed to determine potential causality.
 
Event or Problem Description
The plaintiff's attorney alleged that the decedent experienced cardiac arrest and septic shock, and ultimately expired on (b)(6) 2014, which is alleged to have been due to the use of the naturalyte liquid bicarbonate concentrate product.The plaintiff's attorney reported that the decedent was exposed to naturalyte product that was contaminated with bacteria during their hemodialysis (hd) treatment.
 
Additional Manufacturer Narrative
Additional information: a sample was not returned to the manufacturer for physical evaluation, and the lot number was not provided.Therefore, the failure mode cannot be confirmed.A definitive conclusion regarding the complaint incident cannot be reached without a physical examination of the complaint sample.A shipment history search identified three (3) lots potentially affected by a recall notification (z-1639-2014).A records review was performed on the 3 lots identified.An investigation of the device manufacturing records was conducted by the manufacturer.There were no deviations or non-conformances identified during the manufacturing process which could be associated with the reported event.In addition, the batch record review confirmed the labeling, material, and process controls were within specification.The lots passed all release criteria.A definitive conclusion regarding the involvement of the concentrate product could not be reached without a physical analysis of the dialysate used during the reported event.A retrospective review of the batch production records (bpr) for finished product, delivered to the client, during the specified time frame, failed to identify any non-conformances and/or abnormalities during production that could have caused or contributed to the reported event.Therefore, no evidence of a manufacturing problem exists to substantiate a causal relationship between the concentrate product and the reported event.Naturalyte bicarb carton products are manufactured to meet aami requirements using validated processes, and released based on a determination that the finished product met those requirements.

Brand Name
LIQUID BICARBONATE 4000 FMC 3 BOT/CS
Common Device Name
DIALYSATE CONCENTRATE FOR HEMODIALYSIS (LIQUID OR POWDER)
Manufacturer (Section D)
MONTREAL
383 joseph-carrier
vaudreuil-dorion MA J7V 5 V5
CA  J7V 5V5
MDR Report Key6788515
Report Number1225714-2017-00011
Device Sequence Number13478444
Product Code KPO
UDI-Device Identifier00840861101931
UDI-Public00840861101931
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K071387
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Attorney
Type of Report Initial,Followup
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number08-4000-LB
Was Device Available for Evaluation? No
Device AgeMO
Initial Date Received by Manufacturer 07/13/2017
Supplement Date Received by Manufacturer08/17/2017
Initial Report FDA Received Date08/11/2017
Supplement Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization;
Patient Age67 YR